Missouri, 2018

Tornado and Hail in Missouri, June 26, 2018

June 26, 2018 · NWS EAX · 17 events in 5 counties and zones

On the evening of June 26 a line of storms pushed through the Kansas City Metro area. As these storms exited the metro they produced a tornado that impacted the Lake Lotawana area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the evening of June 26 a line of storms pushed through the Kansas City Metro area. As these storms exited the metro they produced a tornado that impacted the Lake Lotawana area. The extent of the damage was to trees, as well as to vehicles and lakeside docks and boats. No one was injured by the EF-0 tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 26, 5:49 AM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 26, 5:49 AM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
649 AM CDT Tue Jun 26 2018

.Discussion...
Issued at 431 AM CDT TUE JUN 26 2018

The primary focus in the near term will be on the potential for
strong to severe storms and possible flash flood issues this
afternoon/evening. The focus will then shift to dangerous heat
concerns that will ramp up Wednesday, and especially Thursday as
highs approach triple digits.

Showers with embedded thunderstorms ongoing overnight across
portions of NE/KS/MO/IA with upper low rotating along the NE/IA
border. Low level water vapor imagery showing quite a bit of dry air
entrainment into the system and this should help with steepening
mid-level lapse rates later today. A secondary cold front will
work into the area this morning and stall across central Missouri
(west-to-east) by this afternoon as the upper low lifts north
into the southern Great Lakes. This front will be the primary
focus for convection today with several rounds of thunderstorms
possible. The early morning line of showers and thunderstorms
currently working through the KC metro will continue to progress
eastward through the morning hours. Models seem to be fairly
consistent with scattered storms developing across eastern Kansas
and west-central Missouri by 18Z with a weak vort max rounding
the trough. This activity will move off to the south and east
fairly quickly. Another round of convection is possible this
evening and continuing into the overnight hours as LLJ increases
over the stalled front.

A warm, moist low-level airmass will be in place across the area
today and allow for moderate instability of 2500-3500 J/kg. With
upper low lifting north, the primary lifting mechanism will be tied
to a few vorticity maxes that will rotate around the southern
periphery of the low today and tonight. Severe threat will be
focused near the stalled frontal boundary as bulk shear values
climb into the 30-40 kt range. The LLJ will be nearly parallel to
the orientation of the boundary and while we may see some
supercellular structures early on, storms should quickly form a
line and push south with time with primary severe threat of wind
and hail. Decent moisture transport overriding the front and PWAT
values of 1.5 to nearly 2 inches indicate that areas along the
frontal boundary could see several inches of rain in short order
creating flash flooding concerns...especially is several rounds
of storms move over the same area.

Showers and thunderstorms may be ongoing early Wednesday morning,
but should quickly dissipate as they push southeastward. Then comes
the heat concerns. Depending on the extent of ongoing convection and
residual cloud cover Wednesday morning may have a slight impact on
temperatures through the day. However, will broad ridge building
over the Central Plains and moderate return flow by afternoon...we
may be able to recover. Thursday definitely looks hot and humid
with thermal ridge axis draped over the region and 850 mb
temperatures of 24 to 28 C. This may be our warmest day this year
with several areas already looking to top out in the low 100s.
Heat indices will easily reach 100 to 105 degrees for much of the
forecast area, and will likely see many locations reaching 105 to
110 degrees. Hot temperatures will continue into the weekend with
decent warm air advection occurring ahead of a cold front that is
progged to move through late in the weekend. This front will also
be our next best chance for precipitation.

&&

.Aviation...(For the 12Z TAFS through 12Z Wednesday Morning)
Issued at 643 AM CDT TUE JUN 26 2018

Scattered showers with embedded thunderstorms ongoing this morning
with MVFR/VFR cigs and MVFR vsby as they move through. This
activity will shift south through the morning hours. The terminals
should see a brief break in activity before expected afternoon
convection initiates. However, placement of where the next round
will initiate is still a bit uncertain and could impact the
terminals or develop just south of the terminals MCI/MKC/IXD. STJ
should remain dry after 15-16Z. If terminals are impacted by
afternoon activity...they could see some gusty to strong winds
move through.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...PPietrycha
Aviation...PPietrycha
Hazardous weather outlook, Jun 26, 3:50 AM CST, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
450 AM CDT Tue Jun 26 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
450 AM CDT Tue Jun 26 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Thunderstorms are possible this morning and again this afternoon
 and evening. Severe threat will encompass southeast and east-central
 Kansas and much of the state of Missouri. Primary hazards will be
 damaging winds, hail, frequent lightning, and possible flash
 flooding concerns.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 Much warmer temperatures will return Wednesday and continue into
 the weekend. Thursday will see very warm temperatures with several
 locations likely seeing, or nearing, triple digit values. These
 temperatures, combined with high humidity, will allow heat indices
 to climb above 105 degrees at many locations.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jun 26, 4:57 AM CST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
557 AM CDT TUE JUN 26 2018

KSZ025-103-104-MOZ020-021-028-029-261145-
Wyandotte KS-Atchison KS-Leavenworth KS-Platte MO-Buchanan MO-
Clinton MO-Clay MO-
557 AM CDT TUE JUN 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR WYANDOTTE...LEAVENWORTH...
SOUTHEASTERN ATCHISON...SOUTHEASTERN BUCHANAN...WESTERN CLAY...
WESTERN CLINTON AND PLATTE COUNTIES UNTIL 645 AM CDT...

At 556 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Lewis And Clark Village to
McLouth to Williamstown. Movement was east at 55 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Leavenworth, Gladstone, Lansing, Smithville, Bonner Springs,
Parkville, Tonganoxie, Platte City, Basehor, Edwardsville, North
Kansas City, Riverside, Plattsburg, Weatherby Lake, Weston, Gower,
Kansas City Kansas, Kansas City, Lake Waukomis and Trimble.

This includes the following highways...
 Interstate 70 in Missouri near mile marker 0.
 Interstate 70 in Kansas between mile markers 410 and 419, and near
mile marker 423.
 Interstate 29 between mile markers 1 and 36.
 Interstate 635 between mile markers 5 and 12.
 Interstate 435 between mile markers 11 and 48.
 Kansas Turnpike between mile markers 211 and 226.

LAT...LON 3928 9518 3942 9518 3942 9519 3951 9515
      3973 9434 3938 9443 3911 9460 3902 9519
TIME...MOT...LOC 1056Z 255DEG 47KT 3946 9513 3922 9523 3908 9531

CDB
Special weather statement, Jun 26, 5:57 AM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
657 AM CDT TUE JUN 26 2018

MOZ054-261230-
Henry MO-
657 AM CDT TUE JUN 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR HENRY COUNTY UNTIL 730 AM CDT...

At 657 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Urich, or 7 miles northwest of Clinton, moving east at
40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Clinton, Windsor, Urich, Calhoun, Coal, Hartwell, La Due and Truman
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3852 9406 3856 9359 3855 9351 3833 9352
      3829 9407
TIME...MOT...LOC 1157Z 261DEG 36KT 3846 9387

CDB
Special weather statement, Jun 26, 6:14 AM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
714 AM CDT TUE JUN 26 2018

MOZ037-043-261245-
Cass MO-Jackson MO-
714 AM CDT TUE JUN 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CASS AND SOUTHEASTERN
JACKSON COUNTIES UNTIL 745 AM CDT...

At 713 AM CDT, Doppler radar was tracking a strong thunderstorm over
Raymore, moving east at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lee's Summit, Belton, Raymore, Pleasant Hill, Greenwood, Peculiar,
Lake Winnebago, Lone Jack, Baldwin Park and Strasburg.

LAT...LON 3872 9449 3884 9452 3892 9412 3872 9412
TIME...MOT...LOC 1213Z 257DEG 28KT 3879 9443

CDB
Local storm report, Jun 26, 6:56 AM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
756 AM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 AM     HEAVY RAIN       CALHOUN                 38.47N 93.63W
06/26/2018  M1.90 INCH       HENRY              MO   CO-OP OBSERVER

            TOTAL RAIN OVER THE PAST HOUR.

&&

PP
Special weather statement, Jun 26, 7:27 AM CST, 6 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
827 AM CDT TUE JUN 26 2018

MOZ044-045-261415-
Johnson MO-Pettis MO-
827 AM CDT TUE JUN 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR PETTIS AND EASTERN JOHNSON
COUNTIES UNTIL 915 AM CDT...

At 827 AM CDT, Doppler radar was tracking a strong thunderstorm near
La Monte, or near Whiteman Air Force Base, moving east at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sedalia, Warrensburg, Knob Noster, Whiteman Air Force Base, La Monte,
Smithton, Leeton, Green Ridge, Houstonia, Whiteman Afb, Hughesville,
Sedalia Memorial Arpt and Post Oak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3856 9379 3893 9362 3893 9306 3892 9305
      3857 9307
TIME...MOT...LOC 1327Z 271DEG 36KT 3873 9345

The radar

The Pleasant Hill radar (KEAX), 51 km away, was scanning. The volume nearest the first event began at 13:34 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 4 hail, 1 tornado. Local standard time, as filed.

Hail, Johnson

When
June 26, 7:33 AM CST
Where
Johnson County, 1.28 mi ENE of Post Oak
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
38.580, -93.750

Thunderstorm Wind, Jackson

When
June 26, 12:04 PM CST to 12:07 PM CST
Where
Jackson County, 1.28 mi ENE of Ruskin Hgts
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.930, -94.500

Large healthy tree limbs were down near Grandview. This report was received via social media.

Thunderstorm Wind, Jackson

When
June 26, 12:06 PM CST to 12:09 PM CST
Where
Jackson County, 3.3 mi WNW of Dodson
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.990, -94.590

Large healthy trees were split near Raytown.

Tornado, Jackson

When
June 26, 12:09 PM CST to 12:16 PM CST
Where
Jackson County, 3.36 mi N of Lake Lotawana to 3.71 mi N of Cockrell
Rating
EF0
Path length
3.39 mi
Path width
100 yd
Property damage
$150,000
Reported by
NWS Employee
Coordinates
38.948, -94.308

On the evening of June 26 a line of storms pushed through the Kansas City Metro area. As these storms exited the metro they produced a tornado that impacted the Lake Lotawana area. The extent of the damage was to trees, as well as to vehicles and lakeside docks and boats. No one was injured by the EF-0 tornado.

Hail, Saline

When
June 26, 12:12 PM CST to 12:13 PM CST
Where
Saline County, 0.69 mi S of Sweet Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.960, -93.420

Thunderstorm Wind, Jackson

When
June 26, 12:12 PM CST to 12:15 PM CST
Where
Jackson County, 1.48 mi SSE of Lees Summit Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.960, -94.360

Numerous tree limbs up to 12 inches were down at Highway 291 and Independence Avenue.

Thunderstorm Wind, Cass

When
June 26, 12:17 PM CST to 12:20 PM CST
Where
Cass County, 0.88 mi SE of Lake Winnebago
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.810, -94.260

A 4 to 6 inch branch was split out of a healthy hardwood tree.

Thunderstorm Wind, Johnson

When
June 26, 12:28 PM CST to 12:31 PM CST
Where
Johnson County, 2.82 mi N of Pittsville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.870, -93.990

Several large trees were damaged or downed near Pittsville.

Thunderstorm Wind, Johnson

When
June 26, 12:30 PM CST to 12:33 PM CST
Where
Johnson County, 1.08 mi E of Kingsville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.750, -94.060

Some 6 inch tree limbs were broken from thunderstorm winds.

Thunderstorm Wind, Johnson

When
June 26, 12:47 PM CST to 12:50 PM CST
Where
Johnson County, 0.88 mi SE of Warrensburg
Measured
52 kt (60 mph) measured gust
Reported by
Emergency Manager
Coordinates
38.760, -93.740

This wind was measured at the Johnson County Emergency Management office in Warrensburg.

Thunderstorm Wind, Johnson

When
June 26, 12:53 PM CST to 12:56 PM CST
Where
Johnson County, 1.48 mi NNE of Warrensburg
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.790, -93.740

Several large trees were uprooted and down north of Warrensburg.

Hail, Johnson

When
June 26, 12:55 PM CST to 12:56 PM CST
Where
Johnson County, 0.88 mi SE of Warrensburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.760, -93.740

Thunderstorm Wind, Johnson

When
June 26, 12:57 PM CST to 1:00 PM CST
Where
Johnson County, 0.88 mi SE of Warrensburg
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.760, -93.740

Trees and branches were down across portions of Warrensburg, along with power outages.

Hail, Johnson

When
June 26, 1:01 PM CST to 1:04 PM CST
Where
Johnson County, 0.88 mi SE of Warrensburg
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.760, -93.740

Thunderstorm Wind, Johnson

When
June 26, 1:05 PM CST to 1:08 PM CST
Where
Johnson County, 1.28 mi ESE of Holden
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.710, -93.980

An outbuilding was destroyed near Holden.

Thunderstorm Wind, Johnson

When
June 26, 1:06 PM CST to 1:09 PM CST
Where
Johnson County, 0.88 mi SE of Holden
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.710, -93.990

Large tree limbs were down near Holden.

Thunderstorm Wind, Pettis

When
June 26, 1:15 PM CST to 1:18 PM CST
Where
Pettis County, Sedalia
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.700, -93.230

Large tree limbs were down near and in Sedalia.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyThe tornado archive for Missouri, 2018Warnings in Missouri, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767128, 767132, 767133, 760823, 767129, 767134, 767135, 767136, 767137, 767143, 767138, 767130, 767139, 767131, 767140, 767141, 767142.